Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 11, NWS Midland/Odessa, TX

May 22, 2020Culberson County, Texas; 4 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at May 22, 2020, 4:26 AM CDT for Culberson County, Texas; 4 counties in New Mexico. It took effect at May 22, 2020, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2020, 4:26 AM CDT (09:26 UTC)
In effect from
May 22, 2020, 1:00 PM CDT
Expired
May 22, 2020, 9:00 PM CDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 121 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 9.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4807 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WWUS84 KMAF 220926
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
426 AM CDT Fri May 22 2020

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY EVENING
FOR THE GUADALUPE AND DELAWARE MOUNTAINS...EDDY COUNTY
PLAINS...AND CHAVES COUNTY FOR RELATIVE HUMIDITY LESS THAN 10 
PERCENT AND VERY HIGH FIRE DANGER...

.Hot and dry conditions combined with very dry fuels will create 
critical fire weather conditions across the Guadalupe Mountains 
and adjacent plains this afternoon and early evening. 

NMZ116>118-TXZ270-271-222130-
/O.UPG.KMAF.FW.A.0010.200522T1800Z-200523T0200Z/
/O.NEW.KMAF.FW.W.0011.200522T1800Z-200523T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
326 AM MDT Fri May 22 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR VERY LOW RH AND VERY HIGH FIRE DANGER FOR THE
GUADALUPE MOUNTAINS...EDDY COUNTY PLAINS...AND CHAVES COUNTY...

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, 
  Chavez Plains, Eddy Plains, Guadalupe Mountains Above 7000 
  Feet and Guadalupe and Delaware Mountains.

* TIMING...This afternoon and early evening.
 
* WINDS...Southwest 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 4 percent.

* RFTI...4 to 6.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
1 follow-up statement
912 
WWUS84 KMAF 221928
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
228 PM CDT Fri May 22 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR THE
GUADALUPE AND DELAWARE MOUNTAINS...SACRAMENTO FOOTHILLS...EDDY 
COUNTY PLAINS... AND CHAVES COUNTY FOR RELATIVE HUMIDITY LESS THAN
10 PERCENT AND VERY HIGH FIRE DANGER...

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON THROUGH EARLY 
EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS...SACRAMENTO 
FOOTHILLS...EDDY COUNTY PLAINS...AND CHAVES COUNTY FOR RELATIVE 
HUMIDITY LESS THAN 10 PERCENT AND VERY HIGH TO EXTREME FIRE 
DANGER...

.Hot and dry conditions combined with very dry fuels will create
critical fire weather conditions across the Guadalupe Mountains
and adjacent plains this afternoon and early evening. Similar 
conditions are expected to develop Saturday afternoon through
early evening.

NMZ116>118-TXZ270-271-231000-
/O.NEW.KMAF.FW.A.0011.200523T1800Z-200524T0200Z/
/O.CON.KMAF.FW.W.0011.000000T0000Z-200523T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
128 PM MDT Fri May 22 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR THE
GUADALUPE AND DELAWARE MOUNTAINS...SACRAMENTO FOOTHILLS...EDDY 
COUNTY PLAINS... AND CHAVES COUNTY FOR RELATIVE HUMIDITY LESS THAN
10 PERCENT AND VERY HIGH FIRE DANGER...

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON THROUGH EARLY 
EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS...SACRAMENTO 
FOOTHILLS...EDDY COUNTY PLAINS...AND CHAVES COUNTY FOR RELATIVE 
HUMIDITY LESS THAN 10 PERCENT AND VERY HIGH TO EXTREME FIRE 
DANGER...

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, 
  Chavez Plains, Eddy Plains, Guadalupe Mountains Above 7000 
  Feet and Guadalupe and Delaware Mountains.

* TIMING...Through early this evening for the Red Flag Warning,
  and Saturday afternoon through early Saturday evening for the
  Fire Weather Watch.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph this
  afternoon. West to southwest 15 to 25 mph with higher gusts
  Saturday afternoon. 

* RELATIVE HUMIDITY...As low as 4 percent today, 6 to 10 percent
  Saturday.

* RFTI...4 or near critical today, 4 to 5 near critical to
  critical on Saturday.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 22, 3:34 AM CDT, 52 minutes earlier.

Area forecast discussion, May 22, 3:34 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
334 AM CDT Fri May 22 2020

.DISCUSSION...
An upper trough over the NW US this morning will swing down across
the Great Basin today reaching the Northern Rockies Saturday. The
base of this trough will move over the 4 Corners region early Sunday
with the main portion of the trough digging down across NM Monday.
The trough will develop a closed low over the Panhandle Tuesday.
This low will slowly drift down across Texas through the end of the
week with some models bringing it over the Permian Basin.

Its that time of year where the dryline moves back and forth across
the area every day.  Currently have a pretty wet forecast for the
region with pops in every day but these will favor the eastern
counties with not much expected for the west.  Models blow precip up
over the Big Bend and Lower Trans Pecos this afternoon and
evening... and again Saturday afternoon and evening.  While coverage
not that much... only slight chance... expect storms to develop
along the dryline by late afternoon.  Strong to severe storms will
be possible over the east with a Marginal risk of severe.  On
Saturday a surface trough extends from a low in CO down across the
western CWA. Saturday looks to have a better chance of
afternoon/evening storms thus pops higher and a marginal risk of
severe across along and east of a Lamesa to Fort Stockton line.
Dryline storms possible Sunday too.  On Monday more of the area will
have a shot at rain as a front moves down into the area. At least
low pops continue through the rest of the week favoring the east.

Expect similar temperatures as yesterday with widespread highs in
the mid to upper 90s.  Saturday not as warm but still above normal
in the 90s.  Sunday has highs in the 80s and 90s.  A front Monday
looks to push all the way to the Rio Grande for cooler temperatures
Tuesday.  After that readings slowly recover through the rest of the
week.

&&

.FIRE WEATHER...
Very dry conditions will be present today across most of the area
with relative humidity values in the single digits. Wind speeds are
expected to be near 20 mph in the Guadalupe Mountains and far
western Eddy County. These conditions along with dry fuels and very
high fire danger will create critical fire weather. A Red Flag
Warning is in effect this afternoon and early evening for the
Guadalupe Mountains, Eddy County plains, and into Chaves County.
Similar conditions may be present on Saturday across portions of
the same area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  91  66  88 /  20  20  30  30
Carlsbad                       59  96  59  93 /   0   0   0   0
Dryden                         71  92  67  90 /  20  40  30  30
Fort Stockton                  66  92  64  91 /  10  30  30  20
Guadalupe Pass                 62  85  57  82 /   0   0   0   0
Hobbs                          61  92  60  91 /   0  10  10  10
Marfa                          52  90  51  88 /   0  10  10  10
Midland Intl Airport           69  93  65  91 /  10  20  20  20
Odessa                         69  93  65  91 /  10  20  20  20
Wink                           65  96  64  95 /   0  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
     Chavez Plains-Eddy Plains-Sacramento Foothills and
     Guadalupe Mountains.

TX...Red Flag Warning from noon today to 8 PM MDT this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

&&

80/72
Hazardous weather outlook, May 22, 3:29 AM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
329 AM CDT Fri May 22 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-230830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
329 AM CDT Fri May 22 2020 /229 AM MDT Fri May 22 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms today and tonight across
mainly the eastern Permian Basin and Lower Trans Pecos. Some of these
storms may become strong to severe with frequent lightning, hail,
gusty winds, and locally heavy rainfall.

Critical fire weather conditions are expected today across the
Guadalupe Mountains, Eddy County plains, and northward into Chaves
County.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe storms will be possible on Saturday across most of
the Permian Basin, Lower Trans Pecos, and into the Davis Mountains.

Near critical fire weather conditions will be possible in the
Guadalupe Mountains and adjacent plains through the weekend.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:28 PM CDTFire Weather WatchMAFCulberson14 hr
May 22, 5:56 PM CDTSpecial Weather StatementMAFPecos19 min
May 22, 6:18 PM CDTSpecial Weather StatementMAFPecos27 min
May 22, 6:21 PM CDTSpecial Weather StatementMAFTerrell24 min
May 22, 6:59 PM CDTSpecial Weather StatementMAFTerrell31 min

Nearby

Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.